Projective toric codes over hypersimplices

07/30/2019 ∙ by Delio Jaramillo, et al. ∙ CIMAT Universidade de Lisboa 0

Let d≥ 1 be an integer, and let P be the convex hull in R^s of all integral points e_i_1+...+e_i_d such that 1≤ i_1<...< i_d≤ s, where e_i is the i-th unit vector in R^s. Given a finite field F_q, we determine the minimum distance of the projective toric code C_P(d) associated to the hypersimplex P using the projective footprint function of a graded ideal.

READ FULL TEXT VIEW PDF
POST COMMENT

Comments

There are no comments yet.

Authors

This week in AI

Get the week's most popular data science and artificial intelligence research sent straight to your inbox every Saturday.

1. Introduction

Let be a polynomial ring over a finite field with the standard grading, , let be an integer, and let be the convex hull in of all integral points such that , where is the -th unit vector in . The lattice polytope is called the -th hypersimplex of [15, p. 84]. The affine torus of the affine space is given by , where is the multiplicative group of , and the projective torus of the projective space over the field is given by , where is the image of under the map , . The cardinality of , denoted , is equal to . The vanishing ideal of , denoted , is the graded ideal of generated by all homogeneous polynomials of that vanish at all points of . If and , we denote the set of zeros of in by , and the set of zeros of in by .

The projective toric code of of degree , denoted or simply , is the image of the evaluation map

where is the -vector subspace of generated by all , , such that and is the set of all points of the projective torus of . We may assume that the first entry of each is . A monomial of is in if and only if is squarefree and has degree , that is, an integral point of is in if and only if is in , where . The basic parameters of are the length , the dimension , and the minimum distance

Toric codes were introduced by Hansen [7] and have been actively studied in the last decade, see [13] and the references therein. These codes are affine-variety codes in the sense of [3, p. 1]. If we replace by in the evaluation map, the image of the resulting map is the projective Reed–Muller-type code over the projective torus . The minimum distance of was determined in [12, Theorem 3.5]. Note that is the projective toric code of the convex hull in of all points in such that .

We are set out to solve part of the following problem using the projective footprint function of a graded ideal [9, 10].

Problem 1.1.

Find formulas for the minimum distance or more generally for the generalized Hamming weights of the projective toric code .

The length of is . In Proposition 2.6 we determine the dimension of . Our main result is a formula for the minimum distance of (Theorem 2.7).

For all unexplained terminology and additional information we refer to [4, 14, 17] (for the theory of Gröbner bases and Hilbert functions), and [8, 16] (for the theory of error-correcting codes and linear codes).

2. Minimum distance of certain projective toric codes

In this section we determine the basic parameters of . To avoid repetitions, we continue to employ the notations and definitions used in Section 1.

Let be a graded ideal of of Krull dimension . The Hilbert function of is:

where . By a theorem of Hilbert [14, p. 58], there is a unique polynomial of degree such that for . The degree of the zero polynomial is .

The degree or multiplicity of , denoted , is the positive integer given by

and if . If , the ideal is referred to as a colon ideal. Note that is a zero-divisor of if and only if .

Lemma 2.1.

[9, Lemma 3.2] Let be a subset of the projective space over the finite field and let be its graded vanishing ideal. If is homogeneous, then

Lemma 2.2.

[10, Lemma 3.3] Let be the ideal of generated by . If is a zero-divisor of and , then

To prove the next result we use the footprint technique for projective Reed–Muller-type codes introduced in [9]. A polynomial is called squarefree if all its monomials are squarefree.

Proposition 2.3.

If , and , then

Proof.

We set . If , the inequality clearly holds because its right hand side is positive. Thus we may assume . Hence, by Lemma 2.1, one has and

(2.1)

Let be the lexicographical order on with . As the ideal is generated by the set [5] and is a Gröbner basis of , the initial ideal of is generated by the set of monomials . Let be the initial term of . Since is squarefree, so is . Note that is a zero-divisor of . Indeed if is regular on , then and because the only associated prime of is , a contradiction because . As , cannot be in . Therefore, by Lemma 2.2, we get

Since , we obtain

(2.2)

According to [9, Lemma 4.1] the following inequality holds

(2.3)

Therefore the inequality follows at once from Eqs. (2.1)–(2.3). ∎

Lemma 2.4.

Let be a squarefree polynomial of . If for some and , then is a polynomial in the variables and is squarefree.

Proof.

We can write , , for , and distinct monomials. Then

(2.4)

We proceed by contradiction assuming that divides for some and choose and such that divides and does not divides for . As is squarefree, by Eq. (2.4), the monomial must be equal to for some , a contradiction because does not divides . This proves that is a polynomial in the variables . Hence are distinct monomials. As is squarefree, by Eq. (2.4), is squarefree for , that is, is squarefree, as required. ∎

Proposition 2.5.

Let be a squarefree polynomial in of total degree at most and let be the affine torus of . If and , then

Proof.

We proceed by induction on . Note that because is squarefree. Assume that . Then because . If is a monomial, then and the inequality holds. Thus we may assume that is not a monomial. As and , there are essentially three cases to consider: (a) , where for , (b) , with , and (c) , with . To show the case we need to prove that . Take root of in . In case (a) one has

Then and . Thus has at most roots in , as required. The cases (b) and (c) are also easy to show.

Assume . Then , and . By permuting variables we may assume that occurs in some monomial of of degree .

Case (I): for some . Setting and fixing a graded monomial order on with , by the division algorithm [1, Theorem 1.5.9, p. 30], we can write , for some in such that does not divide any monomial of , that is, is a polynomial in the variables . Making in this equality, we obtain that is the zero polynomial. Thus . If , then and

Thus we may assume that and . As is squarefree and , by Lemma 2.4, it follows that does not contain , is squarefree, and the total degree of is at most . Hence, by induction hypothesis, one has

(2.5)

where is the affine torus . Let be the elements of . Then

and . Therefore, using the equalities and , together with Eq. (2.5), we get

Case (II): for all . Let be the elements of , let be the polynomial for , and let be the affine torus . There is an inclusion

Hence, applying the induction hypothesis to each , one has

This completes the proof of the inequality. ∎

Proposition 2.6.

Let be the projective toric code of of degree . Then

Proof.

Assume that . The number of squarefree monomial of of degree is . Then one has . Hence it suffices to show that the evaluation map is injective. Take in , that is, is in . Using that is generated by the set [5], , and the monomials of are squarefree, it follows readily that .

Assume that . Then , , , and . ∎

We come to our main result.

Theorem 2.7.

Let be the projective toric code of of degree and let be its minimum distance. Then

Proof.

Assume that and . We set and . Let and be the affine and projective torus in and , respectively. There is such that

(2.6)

Thus, by Proposition 2.3, one has . Consider the squarefree homogeneous polynomial of degree

where for . By Eq. (2.6), to prove the inequality it suffices to show that the polynomial has exactly roots in . If , one has . Thus we need only show the equality . As is equal to , using the inclusion-exclusion principle [2, p. 38, Formula 2.12], we get

The variables occurring in and are disjoint for . Thus counting monomials in each of the intersections one obtains

and consequently the number of zeros of in is given by

(2.7)

Assume that , and . There is such that . We set and . To prove the inequality pick such that

We can write in standard form . Then is a zero of in if and only if is a zero of in . Setting and noticing , by Proposition 2.5, one has

Thus , as required. Consider the squarefree homogeneous polynomial of degree

where for . To prove the inequality it suffices to show that the polynomial has exactly roots in . Thus we need only show the equality . Since is equal to , , and , using Eq. (2.7) with and noticing , we get

Assume that . Then is generated by and the toric code is generated by , . Since for all , one has .

Assume that . Then , , and . Thus . ∎

The minimum distance of the projective Reed–Muller-type code is non-increasing as a function of [11, Proposition 5.2]. This is no longer the case for the minimum distance of the projective toric code as the next simple example shows.

Example 2.8.

For and , the list of values of the length, dimension and minimum distance of are given by the following table.

Acknowledgments

Computations with Macaulay [6] were important to study some examples to have a better understanding of toric codes over hypersimplices.

References

  • [1] W. W. Adams and P. Loustaunau, An Introduction to Gröbner Bases, GSM 3, American Mathematical Society, 1994.
  • [2] M. Aigner, Combinatorial Theory, Springer, 1997.
  • [3] E. Ballico, M. Elia and M. Sala, On the evaluation of multivariate polynomials over finite fields, J. Symbolic Comput. 50 (2013), 255–262.
  • [4] D. Cox, J. Little and D. O’Shea, Ideals, Varieties, and Algorithms, Springer-Verlag, 1992.
  • [5] M. González-Sarabia, C. Rentería and M. Hernández de la Torre, Minimum distance and second generalized Hamming weight of two particular linear codes, Congr. Numer. 161 (2003), 105–116.
  • [6] D. Grayson and M. Stillman, Macaulay, 1996. Available via anonymous ftp from math.uiuc.edu.
  • [7] J. Hansen, Toric surfaces and error-correcting codes in Coding Theory, Cryptography, and Related Areas, Springer, 132–142, 2000.
  • [8] F. J. MacWilliams and N. J. A. Sloane, The Theory of Error-correcting Codes, North-Holland, 1977.
  • [9] J. Martínez-Bernal, Y. Pitones and R. H. Villarreal, Minimum distance functions of graded ideals and Reed–Muller-type codes, J. Pure Appl. Algebra 221 (2017), 251–275.
  • [10] J. Martínez-Bernal, Y. Pitones and R. H. Villarreal, Minimum distance functions of complete intersections, J. Algebra Appl. 17 (2018), no. 11, 1850204 (22 pages).
  • [11] C. Rentería, A. Simis and R. H. Villarreal, Algebraic methods for parameterized codes and invariants of vanishing ideals over finite fields, Finite Fields Appl. 17 (2011), no. 1, 81–104.
  • [12] E. Sarmiento, M. Vaz Pinto and R. H. Villarreal, The minimum distance of parameterized codes on projective tori, Appl. Algebra Engrg. Comm. Comput. 22 (2011), no. 4, 249–264.
  • [13] I. Soprunov, Lattice polytopes in coding theory, J. Algebra Comb. Discrete Struct. Appl. 2 (2015), no. 2, 85–94.
  • [14] R. Stanley, Hilbert functions of graded algebras, Adv. Math. 28 (1978), 57–83.
  • [15] B. Sturmfels, Gröbner Bases and Convex Polytopes, University Lecture Series 8, American Mathematical Society, Rhode Island, 1996.
  • [16] M. Tsfasman, S. Vladut and D. Nogin, Algebraic geometric codes: basic notions, Mathematical Surveys and Monographs 139, American Mathematical Society, Providence, RI, 2007.
  • [17] R. H. Villarreal, Monomial Algebras, Second Edition, Monographs and Research Notes in Mathematics, Chapman and Hall/CRC, 2015.